Alert archive / Florida / Special Marine Warnings in 2015

Special Marine Warning 21, NWS Melbourne, FL

April 20, 2015

NWS Melbourne, FL issued this special marine warning at Apr 20, 2015, 1:22 PM EDT. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2015, 1:22 PM EDT (17:22 UTC)
Expired
Apr 20, 2015, 2:45 PM EDT
In force
83 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

The radar

The Melbourne radar (KMLB), 43 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2015-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2015-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WHUS52 KMLB 201722
SMWMLB
AMZ552-201845-
/O.NEW.KMLB.MA.W.0021.150420T1722Z-150420T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
122 PM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  
COASTAL WATERS FROM THE VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM...

* UNTIL 245 PM EDT

* AT 121 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...
  CAPABLE OF PRODUCING WINDS 34 KNOTS OR GREATER AND SMALL HAIL...
  LOCATED NEAR COCOA BEACH...MOVING EAST AT 15 KNOTS. OTHER STORMS
WILL MOVE NORTHEAST AND OFFSHORE NORTH BREVARD COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  COCOA BEACH...CAPE CANAVERAL...JETTY PARK...PORT CANAVERAL AND
  PATRICK AIR FORCE BASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL FLORIDA AND THE ADJACENT COASTAL WATERS.

LAT...LON 2885 8038 2855 8022 2820 8025 2825 8060
      2825 8062 2826 8066 2836 8070 2826 8067
      2826 8068 2864 8082 2865 8082 2864 8078
      2870 8072 2877 8085
TIME...MOT...LOC 1721Z 271DEG 13KT 2834 8053 

$$

KELLY

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Apr 20, 10:35 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 20, 10:35 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1035 AM EDT MON APR 20 2015

.DISCUSSION...

...STRONG TO ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND
EVENING...

LATEST RADAR AND LIGHTNING IMAGERY SHOWS SQUALL LINE OVER THE NRN
AND CENTRAL GULF SHIFTING EASTWARD OUT AHEAD OF WEAK FRONT MOVING
INTO THE SOUTHEAST STATES. TRACK ESTIMATES HAS THIS LINE NEARING THE
WEST CENTRAL FL COAST BY EARLY THIS AFT. MID/HIGH LEVEL DEBRIS
CLOUDS FROM THIS CONVECTION ALREADY MOVING ACROSS THE REGION WHICH
WILL LIMIT DAYTIME HEATING TODAY. HOWEVER SHOULD STILL SEE ENOUGH
FILTERED SUNSHINE FOR HIGHS TO REACH THE MID TO UPPER 80S INTO
EARLY/MID AFT. DECENT HEATING...DEEP MOISTURE AND MARGINALLY
FAVORABLE DYNAMIC SUPPORT FROM SUBTROPICAL JET MAY ALLOW THIS LINE
TO MAINTAIN ENOUGH STRENGTH TO HOLD TOGETHER AS IT INITIALLY MOVES
ONSHORE. THE POTENTIAL FOR STRONG TO ISO SEVERE WIND GUSTS WILL
ACCOMPANY THIS CONVECTIVE BAND AS IT MOVES TOWARD LAKE COUNTY AND I-
4 CORRIDOR. STORM PREDICTION CENTER HAS PLACED THIS REGION UNDER A
SLIGHT RISK IN THE LATEST DAY 1 UPDATE. IN ADDITION TO WIND...HAIL
UP TO QUARTER SIZE WILL ALSO BE A CONCERN AS MORNING SOUNDINGS SHOW
COOLER TEMPS ALOFT WITH -10 TO -12C AT 500MB.

IN ADDITION TO THIS LINE...HRRR/WRF MODELS SHOW ADDITIONAL SCT-NMRS
SHOWERS AND STORMS DEVELOPING OUT AHEAD OF THIS SYSTEM AND PUSHING E-
NE ACROSS THE AREA INTO THE AFT HOURS. THESE STORMS COULD ALSO BRING
WITH THEM THREAT FOR STRONG WIND GUSTS AND SMALL HAIL...ESPECIALLY
WITH BOUNDARY INTERACTIONS TOWARD THE COAST IF THE EAST COAST SEA
BREEZE IS ABLE TO FORM. THEREFORE HIGH POPS UP TO 70-80 PERCENT
TODAY STILL LOOK GOOD WITH NO MAJOR CHANGES TO THE FORECAST PLANNED.

&&

.AVIATION...VFR THROUGH THE MORNING. INCREASING COVERAGE OF
SHRA/TSRA INTO THE AFT WITH APPROACHING SQUALL LINE OVER THE GULF
AND ADDITIONAL SCT-NMRS CONVECTION THAT FORMS OUT AHEAD OF THIS LINE
THAT BOTH THE WRF AND HRRR MODELS INDICATE. STRONG TO ISO SEVERE
WIND GUSTS AND HAIL POSSIBLE WITH ANY STORMS TODAY. TEMPO IFR/MVFR
CONDS WILL OCCUR WITH ANY CONVECTION TODAY WITH BEST TIMEFRAME FOR
THIS ACTIVITY BTW 18-00Z.

&&

.MARINE...

TODAY-TONIGHT...(PREVIOUS DISCUSSION) SOUTH TO SOUTHWEST WINDS
AROUND 10 KNOTS NEARSHORE AND 10 TO 15 KNOTS OFFSHORE. SEAS 2 TO 3
FEET NEARSHORE AND 3 TO 4 FEET WELL OFFSHORE. SCATTERED TO NUMEROUS
AFTERNOON WEST TO EAST MOVING SHOWERS AND STORMS. FAST MOVING...20
TO 30 MPH...STORMS AGAIN. BOATERS SHOULD KEEP AN EYE TO THE WEST FOR
FAST APPROACHING STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  85  67  81  62 /  80  50  20  10
MCO  86  67  86  68 /  80  50  30  20
MLB  87  68  82  70 /  80  50  40  20
VRB  88  69  82  69 /  70  50  40  20
LEE  85  67  84  67 /  80  40  20  20
SFB  86  67  85  65 /  80  50  20  20
ORL  86  68  85  68 /  80  50  30  20
FPR  88  69  83  69 /  70  50  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WEITLICH/KELLY
Hazardous weather outlook, Apr 20, 12:50 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1250 PM EDT MON APR 20 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1250 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A VERY MOIST ATMOSPHERE COMBINED WITH AN APPROACHING COLD
FRONT...TEAMED WITH COOLER TEMPERATURES IN THE MIDDLE LAYER OF
THE ATMOSPHERE AND A STRONG UPPER LEVEL JET PROVIDING LIFT...WILL
RESULT IN SCATTERED TO NUMEROUS LIGHTNING STORMS THAT WILL LAST
THROUGH SUNSET. SHOWERS AND STORMS ARE EXPECTED TO INCREASE IN
COVERAGE AS THEY WORK THEIR WAY EAST NORTHEAST AT 30 TO 40 MPH.
SOME STORMS ARE EXPECTED TO BECOME SEVERE PRODUCING FREQUENT
LIGHTNING STRIKES...DAMAGING WINDS NEAR 60 MPH...HAIL...AND
LOCALLY HEAVY RAIN.

.RIP CURRENT IMPACT...
LONG PERIOD OCEAN SWELLS WILL PRODUCE A LOW TO MODERATE RISK OF
RIP CURRENTS ESPECIALLY DURING THE AFTERNOON WHEN THE OUTGOING
TIDES ARE AT THEIR STRONGEST. LIFE GUARDS PERFORMED SEVERAL
RESCUES AT AREA BEACHES THIS PAST WEEKEND. ASK THE LIFE GUARDS
ABOUT SURF CONDITIONS AND SWIM NEAR THEM.

.MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS WILL MOVE TOWARD THE EAST NORTHEAST AT 30 TO
35 KNOTS WHICH WILL BRING THEM ACROSS THE INTRACOASTAL AND NEAR
SHORE ATLANTIC WATERS IN THE LATE AFTERNOON AND EARLY EVENING.
SOME OF THE STORMS WILL CONTAIN STRONG WIND GUSTS OF 35 TO 45
KNOTS AND FREQUENT LIGHTNING. BOATERS ON INLAND LAKES...RIVERS AND
THE INTRACOASTAL AND NEARSHORE WATERS SHOULD KEEP AN EYE TO THE
WEST FOR RAPIDLY APPROACHING STORMS AND IMMEDIATELY SEEK SHELTER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LIGHTNING WILL BE THE MAIN HAZARD. A COOL FRONT WILL SETTLE
ACROSS SOUTH FLORIDA TUESDAY AND WEDNESDAY AS HIGHER PRESSURE
BUILDS IN FOR CENTRAL FLORIDA. RAIN CHANCES WILL BE NOTABLY LESS
BUT STILL REMAIN IN THE FORECAST GIVEN DAYTIME HEATING AND
RESIDUAL MOISTURE. SCATTERED SHOWERS AND STORMS WILL ALSO BE IN
THE FORECAST EACH DAY FOR LATE IN THE WEEK AND INTO THE WEEKEND.
THE NEXT FRONT MAY APPROACH OVER THE THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY/WIMMER

In the hours before

Special weather statement, Apr 20, 12:27 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1227 PM EDT MON APR 20 2015

FLZ058-059-201715-
OKEECHOBEE FL-ST. LUCIE FL-
1227 PM EDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. LUCIE AND
SOUTHEASTERN OKEECHOBEE COUNTIES UNTIL 115 PM EDT...

AT 1226 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR OKEECHOBEE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TREASURE ISLAND...OKEECHOBEE...TAYLOR CREEK...FOUR SEASONS ESTATES
AND CARLTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2717 8088 2716 8089 2717 8091 2719 8091
      2720 8094 2722 8095 2722 8097 2723 8099
      2725 8098 2725 8099 2756 8062 2756 8060
      2733 8039 2720 8066 2721 8068 2719 8068
      2717 8073 2721 8079 2720 8083 2714 8087
TIME...MOT...LOC 1626Z 232DEG 32KT 2722 8088

KELLY
Special weather statement, Apr 20, 12:42 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1242 PM EDT MON APR 20 2015

FLZ059-201745-
ST. LUCIE FL-
1242 PM EDT MON APR 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LUCIE COUNTY UNTIL
145 PM EDT...

AT 1242 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SAINT LUCIE WEST...OR OVER PORT SAINT LUCIE...MOVING NORTHEAST
AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORT SAINT LUCIE...WALTON...FORT PIERCE...WHITE CITY AND FORT PIERCE
INLET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2727 8021 2731 8023 2734 8027 2728 8024
      2728 8022 2727 8024 2726 8023 2726 8028
      2723 8029 2725 8032 2721 8030 2721 8040
      2738 8053 2753 8031 2747 8029 2746 8032
TIME...MOT...LOC 1642Z 232DEG 32KT 2731 8038

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:27 PM EDTSpecial Weather StatementMLBSaint Lucie48 min
Apr 20, 12:42 PM EDTSpecial Weather StatementMLBSaint Lucie63 min
Apr 20, 12:47 PM EDTSpecial Marine WarningMLB58 min
Apr 20, 1:06 PM EDTSevere Thunderstorm WarningMLBOkeechobee, Saint Lucie39 min
Apr 20, 1:47 PM EDTSpecial Weather StatementMLBSaint Lucie58 min
Apr 20, 1:58 PM EDTSpecial Weather StatementMLBOrange62 min
Apr 20, 2:11 PM EDTAreal Flood AdvisoryMLBOkeechobee2 hr
Apr 20, 2:44 PM EDTSpecial Marine WarningMLB91 min
Apr 20, 2:48 PM EDTSpecial Marine WarningMLB57 min
Apr 20, 2:50 PM EDTSpecial Weather StatementMLBIndian River, Martin, Okeechobee, Saint Lucie55 min
Apr 20, 2:58 PM EDTSpecial Weather StatementMLBLake62 min
Apr 20, 3:00 PM EDTSpecial Weather StatementMLBSeminole60 min
Apr 20, 3:06 PM EDTSevere Thunderstorm WarningMLBBrevard39 min
Apr 20, 3:10 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Seminole41 min
Apr 20, 3:14 PM EDTSpecial Weather StatementMLBOsceola31 min
Apr 20, 3:32 PM EDTSpecial Weather StatementMLBOrange43 min
Apr 20, 3:34 PM EDTSpecial Weather StatementMLBLake56 min
Apr 20, 3:42 PM EDTSpecial Weather StatementMLBOkeechobee33 min
Apr 20, 3:59 PM EDTSpecial Weather StatementMLBBrevard46 min
Apr 20, 4:17 PM EDTSpecial Marine WarningMLB58 min
Apr 20, 4:42 PM EDTSpecial Weather StatementMLBIndian River48 min

Nearby

Special Marine Warnings in Florida, 2015Every special marine warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.